Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Terry Gannon
Title: Moonshine beyond the monster: The bridge connecting algebra, modular forms and physics
Additional book information: Cambridge Monographs on Mathematical Physics, Cambridge University Press, Cambridge, Massachusetts, 2006, 492 pp., ISBN 978-0-521-83531-2, US$130.00

References [Enhancements On Off] (What's this?)

  • [CG] Cummins, C. J.; Gannon, T. Modular equations and the genus zero property of moonshine functions. Invent. Math. 129 (1997), no. 3, 413-443. MR 1465329 (98k:11046)
  • [CN] Conway, J. H.; Norton, S. P. Monstrous moonshine. Bull. London Math. Soc. 11 (1979), no. 3, 308-339. MR 554399 (81j:20028)
  • [CNS] Conway, John H.; Norton, Simon P.; Soicher, Leonard H. The Bimonster, the group $ Y_{555}$, and the projective plane of order 3. Computers in algebra (Chicago, IL, 1985), 27-50, Lecture Notes in Pure and Appl. Math., 111, Dekker, New York, 1988. MR 1060755 (92f:20018)
  • [DLM] Dong, Chongying; Li, Haisheng; Mason, Geoffrey. Modular-invariance of trace functions in orbifold theory and generalized Moonshine. Comm. Math. Phys. 214 (2000), no. 1, 1-56. MR 1794264 (2001k:17043)
  • [D] Duncan, John F. Moonshine for Rudvalis's sporadic group I, arXiv:math/0609449
  • [FLM] Frenkel, I. B.; Lepowsky, J.; Meurman, A. A natural representation of the Fischer-Griess Monster with the modular function $ J$ as character. Proc. Nat. Acad. Sci. U.S.A. 81 (1984), no. 10, Phys. Sci., 3256-3260. MR 747596 (85e:20018)
  • [G] Griess, Robert L., Jr. The friendly giant. Invent. Math. 69 (1982), no. 1, 1-102. MR 671653 (84m:20024)
  • [H] Hirzebruch, Friedrich; Berger, Thomas; Jung, Rainer. Manifolds and modular forms. Aspects of Mathematics, E20. Friedr. Vieweg & Sohn, Braunschweig, 1992. xii+211 pp. ISBN: 3-528-06414-5 MR 1189136 (94d:57001)
  • [HM] Mahowald, Mark; Hopkins, Mike. The structure of 24 dimensional manifolds having normal bundles which lift to BO[8]. Recent progress in homotopy theory (Baltimore, MD, 2000), 89-110, Contemp. Math., 293, Amer. Math. Soc., Providence, RI, 2002. MR 1887530 (2003b:55007)
  • [I] Ivanov, A. A. A geometric characterization of the Monster. Groups, combinatorics & geometry (Durham, 1990), 46-62, London Math. Soc. Lecture Note Ser., 165, Cambridge Univ. Press, Cambridge, 1992. MR 1200249 (94c:20033)
  • [K] Kac, V. G. An elucidation of: ``Infinite-dimensional algebras, Dedekind's $ \eta$-function, classical Möbius function and the very strange formula''. $ E_{8^{}}^{(1)}$ and the cube root of the modular invariant $ j$. Adv. in Math. 35 (1980), no. 3, 264-273. MR 563927 (83a:17014b)
  • [KL] Kawahigashi, Yasuyuki; Longo, Roberto. Local conformal nets arising from framed vertex operator algebras. (English summary) Adv. Math. 206 (2006), no. 2, 729-751. MR 2263720 (2007m:81141)
  • [LM] Lam, Ching Hung; Miyamoto, Masahiko. Niemeier lattices, Coxeter elements, and McKay's $ E_8$-observation on the Monster simple group. Int. Math. Res. Not. 2006, Art. ID 35967 MR 2219232 (2007b:17041)
  • [M] Miyamoto, Masahiko. 21 involutions acting on the Moonshine module. (English summary) J. Algebra 175 (1995), no. 3, 941-965. MR 1341752 (96h:20034)
  • [Ra] Ray, U. Automorphic Forms and Lie Superalgebras (Algebra and Applications) Springer; 1 edition (December 2006) ISBN 978-1402050091 MR 2286867
  • [Ry] Ryba, A. J. E. Modular Moonshine? Moonshine, the Monster, and related topics (South Hadley, MA, 1994), 307-336, Contemp. Math., 193, Amer. Math. Soc., Providence, RI, 1996. MR 1372729 (97c:20022)
  • [S] Smith, Stephen D. On the head characters of the Monster simple group. Finite groups--coming of age (Montreal, Que., 1982), 303-313, Contemp. Math., 45, Amer. Math. Soc., Providence, RI, 1985. MR 822245 (87h:20037)
  • [T] Thompson, J. G. Some numerology between the Fischer-Griess Monster and the elliptic modular function. Bull. London Math. Soc. 11 (1979), no. 3, 352-353. MR 554402 (81j:20030)
  • [W] Witten, E. Three-Dimensional Gravity Revisited, arXiv:0706.3359

Review Information:

Reviewer: R. E. Borcherds
Affiliation: University of California at Berkeley
Journal: Bull. Amer. Math. Soc. 45 (2008), 675-679
MSC (2000): Primary 17B69; Secondary 11F22, 20C34, 20D08
Published electronically: June 25, 2008
Review copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society